MAUDE Adverse Event Report: SIGHT SCIENCES, INC. OMNI SURGICAL SYSTEM; OPHTHALMIC INFUSION PUMP

SIGHT SCIENCES, INC. OMNI SURGICAL SYSTEM; OPHTHALMIC INFUSION PUMP
Model Number 1-102
Medical Device Problem Codes Break (1069); Stretched (1601); Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The omni surgical system device that was used by the surgeon and which a separation of the polymeric microcatheter from the device occurred was returned and evaluated by sight sciences engineers.An analysis of historical customer complaints showed that this failure mode has not previously occurred with this specific design (i.E., catalog/model #: 1-102).A review of the manufacturing records did not reveal any anomalies or other potential root causes of this complaint.The engineers examined the returned device and it appeared to function as expected, in accordance with required specifications.The stainless steel cannula is designed with a sharpened tip and was likely associated with the "separation" of the polymeric microcatheter; however, the dimensional and surface finish characteristics of the cannula were within specification, having the intended design for contact interface with the polymeric microcatheter.The "separated" microcatheter was closely examined and appeared to have been stretched and torn and possibly cut, although it did not appear to be a clean "severed" cut by the sharp cannula.The root cause could not be determined.Two potential root causes are (1) a minor defect in the microcatheter (such as a cut or hole), either created during manufacturing or in actual use of the device, became caught on the sharp stainless-steel cannula tip and tore a portion of the microcatheter from the device, or (2) the surgeon may have applied a technique during the trabeculotomy procedure that inadvertently kinked the microcatheter, causing it to orient in a sharp angle relative to the stainless-steel cannula and was subsequently stretched and ultimately severed by the cannula.The surgeon was able to easily visualize the severed microcatheter and quickly retrieve it with forceps.The patient was reported to be in "very good" condition at the conclusion of the procedures.
 
Event or Problem Description
On (b)(6) 2020, the surgeon was treating the right eye of a (b)(6) year-old female patient with the omni surgical system (catalog #: 1-102, lot #: 1008143).Upon completing a trabeculotomy of the second hemisphere of schlemm's canal, the microcatheter "disconnected from the device" and was freely in the anterior chamber of the patient's eye.The surgeon removed the piece of the microcatheter with forceps.After the procedure, the patient's condition was reported as "very good.".

Brand Name
OMNI SURGICAL SYSTEM
Common Device Name
OPHTHALMIC INFUSION PUMP
Manufacturer (Section D)
SIGHT SCIENCES, INC.
4040 campbell ave.
suite 100
menlo park CA 94025
MDR Report Key10591094
Report Number3010363671-2020-00005
Device Sequence Number16838956
Product Code MRH
UDI-Device Identifier00858027006372
UDI-Public010085802700637217210630101008143
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K173332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2021
Device Model Number1-102
Device Catalogue Number1-102
Device Lot Number1008143
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2020
Initial Report FDA Received Date09/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR